ESPE Abstracts (2015) 84 P-2-262

Factitious Administration of Analogue Insulin to a 2-Years-Old Child

Nehal Thanawalaa, Sarah Cheneyb, Gwen Warkc, Mario Thevisd, A Thomasd, V Tziaferia & James Greeninga


aUniversity Hospitals of Leicester NHS Trust, Leicester, UK; bGloucestershire Royal Hospital, Gloucester, UK; cRoyal Surrey County Hospital, Surrey, UK; dGerman Sport University Cologne, Cologne, Germany


Background: Hypoglycaemia precipitated by factitious insulin administration presents in a very similar way to hypoglycaemia caused by hyperinsulinism. It is difficult to ascertain clinically if the hypoglycaemia is secondary to exogenous administration or endogenous insulin secretion. Diagnosis is based on circumstantial evidence and biochemical tests which include insulin and C-peptide level.

Objective and hypotheses: We would like to report a case of a 2-years-old girl, who soon after diagnosis of type 1 diabetes, presented with severe hypoglycaemia on multiple occasions, requiring intravenous dextrose infusion. Sustained hypoglycaemia despite adequate management prompted further investigations to look into the cause.

Method: Insulin analysis was performed using the Mercodia Iso-insulin assay and C-peptide analysis was performed using the Mercodia C-peptide assay. To determine the type of insulin present in the blood sample, a combination of immunoaffinity purification, nano-liquid chromatography and high resolution/high accuracy (tandem) mass spectrometry (nanoLC-MS/MS) was employed.

Results: Blood tests during a hypoglycaemic episode demonstrated a high blood insulin concentration of 270 pmol/l and low C-peptide levels of <94 pmol/l.The remainder of the hypoglycaemia screen including free fatty acid, 3-β hydroxybutyric acid, serum cortisol, free carnitine, serum aminoacids, lactate and ammonia were all within respective reference ranges. Mass Spectrometry demonstrated a positive result for the insulin derivative Aspart (Novorapid). However, pharmacokinetics were inconsistent with the last injected dose of Novorapid. Moreover, only Actrapid charted for the patient at that time, was being administered to the child in the hospital, and not Insulin Aspart (Novorapid).

Conclusion: The presence of Novorapid insulin in the patient confirmed the cause of unexplained hypoglycaemia to be 3rd party administration of insulin. Following further investigations, the mother was established as having administered the insulin as Munchausen syndrome by proxy.

Article tools

My recent searches

No recent searches.